Treatment discontinuation due to toxicity was less frequent with olaparib (Lynparza) monotherapy compared with chemotherapy in patients with HER2-negative metastatic breast cancer and a germline <em>BRCA</em> mutation in the phase III OlympiAD study.
Susan M. Domchek, MD
Treatment discontinuation due to toxicity was less frequent with olaparib (Lynparza) monotherapy compared with chemotherapy in patients with HER2-negative metastatic breast cancer and a germlineBRCAmutation in the phase III OlympiAD study.1Overall, olaparib was generally well tolerated, according to Susan M. Domchek, MD, who presented findings from an analysis of the trial during the 2017 San Antonio Breast Cancer Symposium (SABCS).
In OlympiAD, progression-free survival (PFS) in patients in the olaparib arm was significantly superior to those randomized to chemotherapy treatment of physician’s choice (TPC). The median PFS in the 2 arms was 7.0 months and 4.2 months, respectively, for a hazard ratio of 0.58 (P<.001).2
Patients receiving olaparib were less likely to experience grade ≥3 adverse events (AEs) than those receiving TPC (36.6% vs 50.5%), according to findings previously published in theNew England Journal of Medicine. Further, treatment duration among patients assigned to olaparib was 2.5 times longer than in patients assigned to TPC.
The analysis presented at SABCS focused on characterizing the most common AEs observed in the OlympiAD study. The trial enrolled 302 patients who were randomized to olaparib (n = 205) or single-agent TPC with capecitabine, eribulin, or vinorelbine (n = 97). Six patients who were randomized to TPC but declined study treatment because of allocation were excluded from safety analyses. Treatment continued until disease progression or unacceptable toxicity.
The rates of discontinuation due to toxicity were 4.9% in the olaparib arm and 7.7% in the TPC arm. In the olaparib arm, anemia (2.0%), decreased platelet count (1.0%), and dyspnea, erythema nodosum, increased intracranial pressure, thrombocytopenia, and upper abdominal pain (0.5% each) were the treatment-related AEs responsible for discontinuation. In the TPC arm, AEs responsible for discontinuation were anemia (2.2%), neutropenia (2.2%), leukopenia, peripheral motor neuropathy, palmar-plantar erythrodysesthesia, radiation skin injury, and vomiting (1.1% each).
Initial onset of anemia was usually in the first 3 months of olaparib therapy, and resolved in 75.6% of cases. Eighteen percent in the olaparib arm and 5.5% in the TPC arm required at least 1 blood transfusion. Of the patients receiving transfusion for anemia, 21.1% of olaparib patients and 50.0% of TPC patients were transfused for grade 1 or 2 anemia.
“The risk of developing anemia under olaparib remained fairly constant throughout exposure, with no evidence of a cumulative effect, and the risk of discontinuation due to anemia was low,” said Domchek, executive director of the Basser Center for BRCA, and director of the MacDonald Women’s Cancer Risk Evaluation Center, University of Pennsylvania, Philadelphia. “We didn’t see a cumulative anemia; that’s always the concern when patients are on the drug.
“When you look at patients on chemotherapy, their transfusion requirements go up with time. That was not seen with olaparib.”
Supportive treatment of anemia at the investigators’ discretion was used for 20.5% of the olaparib group and 11.3% of the TPC group. Supportive treatment included iron preparations in 12.7% and 8.8% of the olaparib and TPC groups, respectively; erythropoietin-stimulating agents in 5.9% and 1.1%; folic acid in 2.4% and 1.1%; vitamin B12 in 3.9% and 2.4%, respectively.
There was no grade 3 nausea or vomiting in olaparib-treated patients, and dose reductions for nausea (1%) and vomiting (1%) were infrequent. The first incidence of nausea and vomiting during olaparib treatment generally occurred within the first month (approximately 30% of patients), and most resolved within 5 weeks or 2 days, respectively. Anti-emetic or anti-nausea agents were used by 29.8% of patients in the olaparib arm compared with 34.0% in the TPC arm. “We haven’t felt that there’s a need for prophylactic anti-emetics but more making sure that people have access to an anti-emetic if they start to notice nausea and manage it aggressively from there,” Domchek said.
The anecdotal experience was that nausea occurred early and then it subsided, “and it turned out to be true when you look at patient-reported outcomes,” she noted.
“It’s important that people recognize that nausea, fatigue, and anemia are the 3 major side effects. Nausea can be managed pretty readily by standard anti-emetics and, when necessary, dose reduction. You need to let them know it might happen and encourage them to stay on and you get them through it.”